Tennessee, 2003

Damaging Wind in Tennessee, July 16, 2003

July 16, 2003 · NWS MRX · 1 event in 1 county or zone

A few trees reported down by highway department on Carroll road and Dover drive.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees reported down by highway department on Carroll road and Dover drive.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 16, 2:35 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 16, 2:35 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT WED JUL 16 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
335 PM EDT WED JUL 16 2003

SHORT-TERM...AIRMASS HAS BECOME MODERATELY UNSTABLE SOUTH OF THE
WEAK COLD FRONT ACROSS SOUTHERN KY.  OUTFLOW BOUNDARIES AND TERRAIN
HAVE HELPED TO DEVELOP GENERALLY ISOLATED TO WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS.  THUS...CONTINUED THE 20-30% POPS AS IN PREVIOUS
GRIDS FOR EARLY TONIGHT.  MANY AREAS RECEIVED SOME RAINFALL OVERNIGHT
AND TODAY SO INCLUDED PATCHY AREAS OF FOG FOR MOST GROUPS LATE
TONIGHT.

FOR THURSDAY AND BEYOND...NOT TOTALLY CONFIDENT ON BASICALLY DRY FORECAST
AS WEAK FRONTAL BOUNDARY COULD STILL BE A FACTOR.  DECIDED TO KEEP
CONTINUITY FOR NOW AND LET LATER SHIFTS ADD RAIN CHANCES IF NEEDED
FOR THURSDAY.  SOME DRYING TO OCCUR THURSDAY NIGHT INTO FRIDAY...BUT
NORTHWEST FLOW ALOFT AND ANOTHER WEAK FRONTAL BOUNDARY COULD SPOIL A
DRY FORECAST.  WENT WITH SOME LOW POPS FOR NE PLATEAU AND MTN ZONES
BY FRIDAY AFTERNOON AND EVENING...PRIMARILY FOR DIURNAL CONVECTION
WITH DAYTIME INSTABILITY.

FCSTID =   10
CHA   71  92  69  92 /  30  10  10  10
TYS   69  90  67  90 /  30  10  10  10
TRI   65  87  63  89 /  30  10  10  10
OQT   69  90  68  90 /  30  10  10  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG

*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
938 AM EDT WED JUL 16 2003

MORNING CONVECTION...THAT DEVELOPED ON OUTFLOW BOUNDARY FROM SE KY
MCS...REMAINS STRONG TO NEAR SEVERE BUT IS LIMITED TO SW CORNER OF
OUR FORECAST/WARNING AREA.  REMAINDER OF THE FORECAST AREA IS
RELATIVELY RAIN FREE AS MCS WEAKENED SIGNIFICANTLY AFTER SUNRISE.

MODEL FORECAST SOUNDINGS SHOW AT LEAST MODERATE INSTABILITY WITH
TEMPS REACHING 80S LATER TODAY.  HOWEVER...THERE STILL LOOKS TO BE
SOME MID LEVEL WARM TEMPS TO OVERCOME.  UPPER LEVEL SUPPORT APPEARS
TO BE LACKING AS UPPER LEVEL JET FEATURE HAS PULLED WELL NE OF OUR
REGION FOR THIS AFTERNOON AND EVENING...LEAVING GENERALLY WEAK
WINDS ALOFT AND LITTLE TO NO STORM RELATIVE HELICITY.

MAY SEE AN INCREASE IN LOW LEVEL MOISTURE CONVERGENCE ON A LARGE
SCALE WHEN COLD FRONT SAGS SOUTH...OTHERWISE LEFTOVER OUTFLOW
BOUNDARIES PLUS LOCAL TERRAIN SHOULD HELP TO INITIATE AT LEAST
SCATTERED SHOWERS/STORMS LATER TODAY.

WILL NEED TO UPDATE ZFP AND WEB PRODUCTS TO REMOVE MORNING/AFTERNOON
WORDING...AND LEANING TOWARDS DROPPING POPS BACK TO AROUND 40-50%
RANGE.

TG

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
300 AM EDT WED JUL 16 2003

FRONTAL BOUNDARY WILL MOVE SE THROUGH MRX CWA TDY AND LAY E AND S OF
AREA TONIGHT. SFC HIGH PRESSURE RIDGE BUILDS IN WEAKLY FM OH RVR VLY
RESULTING IN MAINLY N SFC FLOW THROUGH FRI.

UPR SUPPORT FOR OVERNIGHT CONVECTION ACROSS KY EXITING SO OVERALL
TREND SHOULD BE DECREASING. AVAILABLE MOISTURE AND INSTABILITY VERY
GOOD OVER SW 2/3RD MRX CWA. DPS IN THE 70S EXTEND 1/2 WAY UP VALLEY
THIS MORNING. RELATIVELY COOL POOL OVER NE VALLEYS AND OUTFLOWS FROM
ONGOING CONVECTION SHOULD EASILY KICK OFF MORNING SHOWERS. THIS WILL
MOVE SOUTH THROUGH AREA AND GET ENERGIZED BY EARLY HEATING SOUTH
AREAS. SOUNDINGS SUPPORT STRONG WIND GUSTS AND HAIL DEVELOPMENT.
DUE TO SFC MOISTURE WILL GO BELOW MAX AND ABOVE MIN MOS GUIDANCE
THROUGH SHORT TERM. OTHERWISE CWA UNDER SW FLOW ALOFT IN THE
TRANSITION TWEEN WESTERN RIDGE AND NE TROUGH. THIS LIES IN FAVORABLE
PATH ALONG THICKNESS PATTERN FOR PSBL MCS DURING THE WEEKEND.

SON

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
915 PM EDT TUE JUL 15 2003

CURRENT SURFACE ANALYSIS AND SATELLITE LOOP SHOWS A LINE OF TSTORMS
DEVELOPING ALONG A COLD FRONT IN THE OHIO RIVER VALLEY...AS SURFACE
CONVERGENCE AND DIVERGENCE ALOFT INCREASES. EVENING SOUNDINGS REVEAL
THAT THE MID-LEVEL CAP (WHICH LIMITED CONVECTION TODAY) IS BEGINNING
TO ERODE AS NORTHWEST FLOW ALOFT INCREASES. MODELS INDICATE THAT THE
FRONT AND ITS ASSOCIATED TSTORMS WILL MOVE TOWARDS THE FORECAST AREA
OVERNIGHT...AFFECTING SOUTHWEST VIRGINIA AND THE NORTHERN PLATEAU
AFTER MIDNIGHT AND THE REST OF THE FORECAST AREA TOWARDS DAYBREAK.

WILL PLAN TO UPDATE THE FORECAST THIS EVENING TO MENTION THIS TIMING
OF THE TSTORMS. REST OF TONIGHTS FORECAST LOOKS FINE WITH NO CHANGES
NEEDED.

DMG

*********************************************************************
Hazardous weather outlook, Jul 16, 3:55 AM EST, 12 hours 15 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-099>102-VAZ001-002-005-
006-008-162100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

A FRONTAL BOUNDARY WILL SLIDE SOUTHEAST INTO THE EAST TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS LATER TODAY. THE ATMOSPHERE SOUTH
OF THE FRONT IS MODERATELY MOIST AND UNSTABLE. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG OUTFLOW BOUNDARIES FROM CONVECTION
THAT OCCURRED ACROSS EASTERN KENTUCKY OVERNIGHT. A FEW THUNDERSTORMS
MAY BE STRONG TO SEVERE AHEAD OF THE FRONT. THERE IS A CHANCE FOR
DAMAGING WINDS AND LARGE HAIL WITH THESE STORMS. HEAVY DOWNPOURS OF
RAIN WILL ALSO OCCUR WITH THIS ACTIVITY WHICH MAY RESULT IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

CLUSTERS OF THUNDERSTORMS WILL DEVELOP TOWARDS THE WEEKEND NORTHWEST
OF THE AREA. THESE STORMS WILL MOVE SOUTHEAST AND MAY AFFECT THE
MORRISTOWN FORECAST AREA. TIMING AND STRENGTH OF THESE SYSTEMS WILL
BE MONITORED AND EVALUATED FOR SEVERE WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
SPOTTER ACTIVATION IS POSSIBLE OVER THE WEEKEND.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

In the hours before

Local storm report, Jul 16, 1:45 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT WED JUL 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    BLUFF CITY                TN   WIND DAMAGE
07/16/03   SULLIVAN                       SEVERAL 2 TO 3 INCH TREE
                                          LIMBS BLOWN ONTO HIGHWAY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

The radar

The Knoxville radar (KMRX), 15 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamblen

When
July 16, 4:10 PM EST
Where
Hamblen County, 2 mi E of Morristown
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.217, -83.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370557.